Short stuff: Health roundupRecently, parents of children with Attention Deficit Hyperactivity Disorder may have been unnerved to hear media reports that drugs used to treat the disorder may cause psychotic symptoms in some children.
The journal "Pediatrics" published a study that found some children medicated for ADHD experience hallucinations such as worms or insects crawling on them. Most worrisome was that some children who had no prior risk factors for psychosis can develop drug-related symptoms.
Technically, however, this was old news: The study was presented to the Food and Drug Administration in 2006.
But FDA spokeswoman Sandy Walsh says the article provides a reminder for physicians. In particular, she says, physicians need to counsel parents about possible adverse effects before starting drug therapy and be quick to stop drug treatment should hallucinations or other problems occur.
What to do with your weekend, delivered every Thursday.
Great deals and chances to win prizes, delivered every Monday.
Exclusive offers from our partners,usually delivered twice a week.
Resources for parents of children with special needs,delivered the second Tuesday each month.